Background: Reports since 2006 have identified proton-pump inhibitor (PPI) therapy as a cause of hypomagnesaemia, in a total of 13 cases.
Aims: To summarize the clinical course of 10 patients (one male, nine female) identified with severe hypomagnesaemia, all of whom were on PPI therapy. A case report illustrates the experience of a severely affected patient.
Methods: Clinical and biochemical review. Severe hypomagnesaemia was defined as 0.54 mmol/l or less, >4 SD below the mean.
Results: Patients were 68.8 +/- 8.6 years old when they presented with severe hypomagnesaemia, having been on PPI therapy for a mean of 8.3 +/- 3.5 years. Eight patients were on diuretics at initial presentation. There was significant morbidity as eight patients remained on PPI therapy after presentation for a mean of 2.75 +/- 1.54 years. There were 18 emergency hospital admissions with severe hypomagnesaemia. Oral and parenteral magnesium supplements were relatively ineffective at correcting the problem, but stopping PPI therapy lead to prompt resolution of the hypomagnesaemia (within 2 weeks in five carefully monitored patients), with symptomatic benefit. Hypomagnesaemia recurred if PPI therapy was re-introduced because of troublesome dyspepsia. However, pantoprazole, the least potent PPI, largely relieved dyspepsia and hypomagnesaemia did not inevitably develop when combined with oral magnesium supplements.
Conclusion: These cases confirm that long-term PPI therapy can cause severe, symptomatic hypomagnesaemia, which resolves when PPI therapy is withdrawn. The serum magnesium should be checked annually in patients on long-term PPI therapy, or if they feel unwell.